Alert archive / Arkansas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 15, NWS Memphis, TN

March 29, 2002Craighead County, Arkansas

NWS Memphis, TN issued this severe thunderstorm warning at Mar 29, 2002, 3:59 PM CST for Craighead County, Arkansas. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 29, 2002, 3:59 PM CST (21:59 UTC)
Expired
Mar 29, 2002, 4:45 PM CST
In force
46 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Craighead County, AR

The radar

The Memphis radar (KNQA), 90 km from the middle of the area, began a volume at 22:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 29, 4:14 PM CSTHail 1Jonesboro, AR

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.0 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2002-03-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 791 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2002-03-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 317 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
791 J/kg
Mixed-layer CIN
-159 J/kg
Mixed-layer LCL
514 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
317 m²/s²
0-3 km storm-relative helicity
319 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMEG 292159
SVRMEM
ARC031-292245-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
359 PM CST FRI MAR 29 2002

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CRAIGHEAD COUNTY IN EASTERN ARKANSAS

* UNTIL 445 PM CST.

* AT 352 PM CST...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM OVER
  BONO...MOVING EAST AT 40 MPH.

* CITIES IN THE PATH OF THIS STORM THROUGH 445 PM CST INCLUDE...
  JONESBORO...
  BROOKLAND...
  LAKE CITY...
  BLACK OAK...CARAWAY...

.DAMAGING WINDS AND LARGE HAIL ARE LIKELY WITH THIS STORM. SEEK
SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION.

LAT...LON 3597 9079 3575 9085 3573 9033 3596 9037

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 3:11 PM CST, 48 minutes earlier.

Area forecast discussion, Mar 29, 3:11 PM CST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
222 PM CST FRI MAR 29 2002

EXTENSIVE LOW CLOUDS ACROSS THE MID SOUTH CONT TO INHIBIT CONVECTION
OVR THE MID SOUTH. LAPS ANALYSIS DOES SHOW CAP WEAKENING OVR NE AR
JUST IN ADVANCE OF THE FRONT. CAP WL CONT TO WEAKENING THIS AFTN AND
STORMS WL CONT TO DEVELOP ALONG THE FRONT...PERHAPS EVENTUALLY
EVOLVING INTO A LINE THAT MOVES E/SE ACRS THE CWFA DURING THE
EVENING. CURRENTLY...LIFTED INDICES OF -4 TO -6 WITH CAPES
APPROACHING 3000 J/KG AND DEWPOINTS IN THE MID 60S SW OF MEM.
INSTABILITY AND MOISTURE IS IN PLACE...THE CAP JUST NEEDS TO BE
BROKEN. OF COURSE THIS WOULD BE EASIER IF THE UPPER SUPPORT WERE MORE
IMPRESSIVE...INSTEAD WE WL HAVE TO RELY ON THE LIFTING IN ADVANCE OF
THE SFC FNT. WL MENTION POSSIBILITY OF A FEW SEVERE STORMS IN ALL
ZONES EXCEPT NE AR AND MO BOOTHEEL SINCE THE FRONT WL HAVE PASSED
THROUGH THERE LATE THIS AFTN.

WL HAVE TO CUT POPS SLIGHTLY TONIGHT SINCE DEVELOPMENT HAS BEEN SO
SLOW. WL LEAVE CATEGORICAL ACRS NE MS SINCE THE FRONT WL HAVE PLENTY
OF TIME TO KICK OFF PRECIP BY THE TIME IT GETS THERE. COOLER AIR TO
MOVE IN BEHIND FRONT AND TOOK A COMPROMISE OF THE MAV/FWC NUMBERS.
FRONT WL MOVE TO JUST S OF THE CWFA BY 12Z. EXPECT SOME SCT RAIN
ACRS N MS SAT MORNING BUT DRY AND CLOUDY ELSW. RAIN WL START PUSHING
BACK INTO THE CWFA DURING SAT AFTN AS AN UPR LOW BEGINS TO MOVE E
OUT OF TX AND OVERRUNNING STARTS TO DEVELOP ACRS THE FRONT JUST S OF
THE CWFA. A SFC LOW WL TRACK NE ALONG THE FRONT SAT NIGHT AND BRING
WIDESPREAD RAIN. PUT IN SOME THUNDER ACRS N MS SINCE SHOWALTER
APPROACH ZERO AND ELEVATED CONVECTION POSSIBLE.

SYSTEM WL EXIT SUNDAY...EXPECT IT DRY OUT DURING THE AFTN. HI PRES
BUILDS IN FOR SUN NIGHT INTO MON. NEXT FRONT ON TRACK FOR TUE AFTN
AND EVENING. MORE DRY WEATHER WED-SAT.

.MEG...NONE
SJM

In the hours before

Special weather statement, Mar 29, 11:28 AM CST, 4 hours 31 minutes before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-300000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1128 AM CST FRI MAR 29 2002

THIS SEVERE WEATHER OUTLOOK COVERS WEST TENNESSEE...NORTH
MISSISSIPPI...NORTHEAST AND EAST-CENTRAL ARKANSAS AND THE MISSOURI
BOOTHEEL.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
MID-SOUTH FOR THIS AFTERNOON AND EVENING. AN OUTBREAK OF SEVERE
WEATHER IS EXPECTED ACROSS THE MIDSOUTH THIS AFTERNOON AND EVENING.
NUMEROUS THUNDERSTORMS ARE EXPECTED TO PRODUCE DAMAGING WINDS AND
LARGE HAIL.

STRONG AND GUSTY SOUTH WINDS WILL PUSH WARM...MOIST AND VERY
UNSTABLE AIR INTO THE MIDSOUTH TODAY. A COLD FRONT TO OUR NORTH WILL
MOVE THROUGH THE AREA LATE THIS AFTERNOON AND EVENING. SCATTERED
THUNDERSTORMS WILL DEVELOP ACROSS ALL OF THE MIDSOUTH THIS
AFTERNOON. IN ADDITION...NUMEROUS THUNDERSTORMS WILL DEVELOP JUST
AHEAD OF THE COLD FRONT AND SPREAD ACROSS THE AREA FROM THE
NORTHWEST THIS AFTERNOON AND EVENING. MANY OF THESE STORMS ARE
EXPECTED TO BECOME SEVERE.

THE MAIN SEVERE WEATHER THREATS WILL BE DAMAGING WINDS AND LARGE
HAIL. HOWEVER...ISOLATED TORNADOES ARE POSSIBLE. THE MOST LIKELY
TIME FOR SEVERE WEATHER WILL BE BETWEEN 3 PM AND MIDNIGHT. THE
CHANCE FOR SEVERE WEATHER WILL DIMINISH FROM NORTHWEST TO SOUTHEAST
DURING THE EVENING HOURS AS THE COLD FRONT PASSES THROUGH A
PARTICULAR AREA.

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING. STAY
TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

PEOPLE ACROSS THE MIDSOUTH SHOULD KEEP ALERT FOR SEVERE WEATHER
WATCHES THAT LIKELY WILL BE ISSUED LATER TODAY. YOU SHOULD NOW
PREPARE FOR THE POSSIBILITY OF SEVERE WEATHER. KNOW WHAT YOU WOULD
DO WHEN A SEVERE THUNDERSTORM APPROACHES.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
HTTP://WWW.SRH.NOAA.GOV/MEG.
Special weather statement, Mar 29, 1:58 PM CST, 2 hours 1 minute before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-300400-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
158 PM CST FRI MAR 29 2002

THIS SEVERE WEATHER OUTLOOK COVERS WEST TENNESSEE...NORTH
MISSISSIPPI...NORTHEAST AND EAST-CENTRAL ARKANSAS AND THE MISSOURI
BOOTHEEL.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE ENTIRE
MID-SOUTH FOR THIS AFTERNOON AND EVENING. AN OUTBREAK OF SEVERE
WEATHER IS EXPECTED ACROSS THE MIDSOUTH THIS AFTERNOON AND EVENING.
THUNDERSTORMS MAY PRODUCE DAMAGING WINDS AND LARGE HAIL.

STRONG AND GUSTY SOUTH WINDS HAVE PUSHED WARM...MOIST AND VERY
UNSTABLE AIR INTO THE MIDSOUTH TODAY. A COLD FRONT TO OUR NORTH WILL
MOVE THROUGH THE AREA LATE THIS AFTERNOON AND EVENING. SCATTERED
THUNDERSTORMS WILL DEVELOP ACROSS ALL OF THE MIDSOUTH THIS
AFTERNOON. IN ADDITION...NUMEROUS THUNDERSTORMS WILL DEVELOP JUST
AHEAD OF THE COLD FRONT AND SPREAD ACROSS THE AREA FROM THE NORTHWEST
THIS AFTERNOON AND EVENING. SOME OF THESE STORMS MAY BECOME SEVERE.

THE MAIN SEVERE WEATHER THREATS WILL BE DAMAGING WINDS AND LARGE
HAIL. HOWEVER...ISOLATED TORNADOES ARE POSSIBLE. THE MOST LIKELY
TIME FOR SEVERE WEATHER WILL BE BETWEEN 3 PM AND MIDNIGHT. THE
CHANCE FOR SEVERE WEATHER WILL DIMINISH FROM NORTHWEST TO SOUTHEAST
DURING THE EVENING HOURS AS THE COLD FRONT PASSES THROUGH A
PARTICULAR AREA.

STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
PREPARED FOR POSSIBLE ACTIVATION THIS AFTERNOON AND EVENING. STAY
TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

PEOPLE ACROSS THE MIDSOUTH SHOULD KEEP ALERT FOR SEVERE WEATHER
WATCHES THAT LIKELY WILL BE ISSUED LATER TODAY. YOU SHOULD NOW
PREPARE FOR THE POSSIBILITY OF SEVERE WEATHER. KNOW WHAT YOU WOULD
DO WHEN A SEVERE THUNDERSTORM APPROACHES.

FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR WEB SITE AT
HTTP://WWW.SRH.NOAA.GOV/MEG.

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 3:31 PM CSTSevere Thunderstorm WarningMEGCraighead29 min
Mar 29, 4:41 PM CSTSevere Thunderstorm WarningMEGCraighead34 min
Mar 29, 4:46 PM CSTTornado WarningMEGCraighead, Poinsett29 min
Mar 29, 4:53 PM CSTSevere Thunderstorm WarningMEGClay37 min
Mar 29, 5:16 PM CSTSevere Thunderstorm WarningMEGCraighead, Mississippi, Poinsett44 min
Mar 29, 5:57 PM CSTSevere Thunderstorm WarningMEGMississippi33 min

Nearby

Severe Thunderstorm Warnings in Arkansas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.